My entire body feels like it's going numb. Could this be a flair?
Thanks so much for the advice you've given me so far. I mentioned here before that I was diagnosed with MS recently but I want to make sure to rule out lyme completely before I start treating the MS. A few things have me suspecting lyme include my negative reaction to steroids and some of the ear issues I've been having (ringing, sensitivity to sound and pressure) that none of the neuros have answers for. But of course, the 2 neuro's I've seen believe it's MS based on the MRI. One nuero wanted me to start on Copaxone and the 2nd one wants me to start on Betaseron along with an antidepressant to counter the side effects. I haven't made any decisions yet because this is tough and I want to be really thorough. :(
But here are my newest symptoms:
I woke up Wednesday morning with my entire stomach numb. I thought it might only last for a while but it's gotten worse. Now, both of my hands are partially numb (my right hand is almost completely numb at this point). My feet are tingling and I feel numbness/strain in my calves; my legs feel as if i've run a few miles (up to this point, most of my symptoms have been more on my left side but now it's both for sure). All of these symptoms have just hit me in the past few days and they're all new and terrifying. I know that if I call my neuro, they'll want to put me on IV steroids, but my reaction to prednisone last month made everything so much worse so I don't know what to do.
1) I'd like to hear all of you thoughts about how I should deal with the current situation, especially if the numbness continues getting worse.
2) Does this sound like a classic MS flair? And I've had symptom after symptom in the past few months and there doesn't seem to be real periods of remissions; however, this is by far the scariest of the symptoms.
3) What are your thoughts on the drug options? MY first neuro suggested copaxone because of the mild side-effects. I took it for a week before I stopped and I had no problems with it. The MS secialist at USC said she thinks betaseron would be better for me based on my MRI because it's stronger? And she wants me to start on an antidepressant (she wanted me to just pick one, like I was picking out dessert) because she said the meds will aggravate any depression I might have.
I just don't know what to do at this point. I'm afraid of how much worse this numbness might get and this is hear, because I'm not totally convinced that it's MS. And this just seems so tough to deal with since my family ives in Miai and I live here in LA alone and wish they were a little closer.
I'm afraid the more you worry, the harder it will be for you to dive in and treat the MS. The neuros are smart, experienced, and would not dx you with MS without strong evidence. It's not a dx anyone takes lightly for sure.
You could be in a flare, or you could be experiencing something else. Not everyone responds to steroid treatment :( So, that can definitely happen.
Your 2nd opinion said MS too it seems from what you mention here. I can say that the sooner MS is treated, the better. I have listened to docs that have said the interferons are stronger, but ultimately everyone is different. And, while one DMD may work for one MSer, it may not for another. They all have proven effectiveness. All you can do is try one.
Betaseron has a super long track record. And, if it were me I'd go with what the specialist said. But, that's just me.
Do what is best for you. And, in the end if you are still uncomfortable just tell the doc why you are not convinced. I'm sure he/she will have no problem telling you why you were dx'd with MS. And, this may reassure you.
Sorry you are struggling with this. I can relate a bit because I too thought I did not have MS - felt I didn't fit the bill. But, I've learned alot since then, and I feel comfortable with what I'm doing for it now. If in the future something else pops up that is the true culprit of my damage, then I'll deal with it then. What if's can make you batty :) Don't do that to yourself :)
I would listen to your neuro and start treatment. Copaxone is not going to hurt you even if down the road they decide it is something else like Lyme Disease. Always err on the side of caution, you could prevent a lot of serious problems down the road. Take care.
Sorry you're dealing with what seems like chaos right now...
The steroids... well, I'm in the same boat as you, I have pretty negative reactions to even oral pred. The steroids only reduce the time the flare occurs, doesn't really treat anything, really just makes you feel better! Does not reduce the damage a flare will do if it is a flare. If you're sensitive to steroids, I'd stand firm and say no to the roids.
If you're symptoms are lasting a while and kinda worse on some days then others, you might want to consider there is a trigger that is bothering things. I've posted this before as a suggestion to other people, but think about keeping a journal with what you do, where you go, what you eat, even the weather. Before I had my confirmed dx (they also thought I was CNS lyme, even started rocephin), I would have a couple days a week where I was beyond miserable. I started keeping a journal to see what patterns developed and it did not take long to see gluten was no longer my friend :) To this day, I cannot have any wheat / gluten products, even soup with flour to thicken will cause me nervous system distress - buzzing, numbness, tingling, muscle spasms, etc....
I recently thought I was having another flare, but the symptoms were not really new, just more intense and everything was acting up along with fatigue that just would not give up. Kept wondering if it was the weather and my neuro confirmed that cold can be a trigger for symptoms. Wasn't a flare, no new lesions and I had same physical eval, but just felt like crap! So, learned that cold weather will bother me as much as heat in the summer.
Stress was a trigger for both of my flares. I know it sounds easy to say, but try to reduce as much stress in your life as possible.... wherever your stress comes from.
As for meds, its a personal decision.... most of the meds have about the same effectiveness, tho many neuros like one over another. I joked that a neuro that has a strong preference has a great sales rep and gets the best kick backs for pushing that drug :) Also, keep in mind, you can change meds... if you start copax for a year and your next MRIs show new lesions, then change up to an interferon med. Or vice versa, if you start on rebif and its causing too many problems with supressing the immune system or the depression, then switch over to see how copax does for you.
I had about 5 months to do reading between when MS was first discussed as a maybe and final dx, so was overly informed :) One thing I kept hearing from everyone was that there is no wrong decision when picking a DMD.... the important thing is to start as soon as possible to slow progression as much as you can.
Good luck with your decision! And keep posting and venting :) I know it helped me alot in the first month of realizing it was MS and dealing with what was going on.
I think I am entering a huge flair. The numbness in my stomach has turned into my entire abdomen (from groin to breasts) and around being completely numb. My calve muscles are sore so I'm struggling to walk and now my numb hands have started cramping.
Each day in the past week things have gotten progressively worse and now I'm worried that the cramping legs and hands might start getting painful.
I'm working with 2 neuros. One ordered me a 3 day iv course of solumedrol; which I'm terrified to take because of the suicidal feelings I had on a pretty small dose of prednisone over 4 days in december. The other neuro who I saw today says that he recommends the steroids but it's my choice if I want to avoid them, and he prescribed be gabapentin to start today.
How long will these symptoms get worse before they stabilize, since this feel like it's gonna be my first major attack. :( I am struggling to type and walk at this point.
Hey Nat -
How long was the mild 1st one? Don't panic (I know, easier said than done), I just know that everything is worse when the symptom is so scary it sets off all your adrenline. Try to keep that low best you can....
Attacks are like MS, they are different for all. Some get a leg that doesn't work, and it's an attack, some slurred speech, and it's an attack. Like me, some of us this is the general rule, and just chronic daily living with MS.
Saying it's not very predictable, so go slooooooooooow - k?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.